Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 188, NWS Bismarck, ND

July 30, 2001Foster County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 30, 2001, 8:07 AM CDT for Foster County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 30, 2001, 8:07 AM CDT (13:07 UTC)
Expired
Jul 30, 2001, 9:00 AM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Foster County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 102 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-542 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 301308
SVRBIS

NDC031-301400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
807 AM CDT MON JUL 30 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 900 AM CDT

* AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF JUANITA...OR ABOUT 30 MILES
  NORTH OF JAMESTOWN...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENFIELD...JUANITA AT 815 AM CDT
  MCHENRY AT 820 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4739 9887 4732 9851 4758 9849 4758 9866

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:40 AM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 30, 2:40 AM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 AM CDT MON JUL 30 2001

WEST COAST MID LEVEL TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN
PLAINS DURING THE NEXT TWO DAYS. A LEADING SHORTWAVE WILL BE THE
WEATHER MAKER TONIGHT...FOLLOWED BY THE TROUGH ITSELF TUESDAY
AFTERNOON AND NIGHT.

AT THE SURFACE...A RAPID RETURN OF LOW LEVEL MOISTURE TAKES PLACE ON
THE ETA...DURING TODAY...AS A WARM FRONTAL BOUNDARY LIFTS NORTHWARD
TO NORTHERN SOUTH DAKOTA BY 00Z. BEAR IN MID THAT THE ETA HAS A
KNOWN BIAS TOWARD OVERDOING MOISTURE RETURNS FROM THE GULF. IN THIS
CASE HOWEVER THE AVN MODEL SUPPORTS THE ETA SOLUTION...AND THE
NGM...ALTHOUGH TYPICALLY DRIER...ALSO INDICATES INCREASING LOW LEVEL
MOISTURE WITH THE NORTHWARD MOVING WARM FRONT.

THE ETA SUGGESTS A LATE NIGHT MCC...MOVING EAST ACROSS SOUTHERN
NORTH DAKOTA...JUST NORTH OF THE FRONT. THE INITIAL ACTIVITY WILL
KICK OFF OVER THE HIGHER TERRAIN OF MONTANA IN THE LATE AFTERNOON
WITH THE PASSAGE OF THE SHORT WAVE. BY 06Z TONIGHT A 40KT H8 JET IS
BLOWING STRAIGHT NORTH ACROSS SOUTH DAKOTA.

ON TUESDAY...STRONG SYNOPTIC VERTICAL FORCING WILL WORK ON THE
MODERATELY UNSTABLE AIR TO. BRING A SECOND ROUND OF CONVECTION TO THE
REGION...ALTHOUGH HEAVY RAIN MAY BE MORE THE PROBLEM THAN HAIL OR
WIND.

.BIS...NONE.
RSL

In the hours before

Special weather statement, Jul 30, 3:42 AM CDT, 4 hours 25 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
430 AM CDT MON JUL 30 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT IN
WESTERN AND CENTRAL NORTH DAKOTA...

.FORECAST...THUNDERSTORMS WILL DEVELOP OVER CENTRAL AND EASTERN
MONTANA LATE THIS AFTERNOON...AND THEN WILL MOVE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA THIS EVENING AND TONIGHT. SOME OF THE STORMS
MAY BE SEVERE.

.DISCUSSION...A WARM FRONT WILL LIFT NORTHWARD TO NORTHERN SOUTH
DAKOTA BY EVENING. WITH THE FRONT THERE WILL BE A RAPID INCREASE IN
LOW LEVEL MOISTURE...AND BY EVENING THE ATMOSPHERE OVER THE REGION
WILL BE VERY UNSTABLE. AFTERNOON THUNDERSTORMS FROM THE HIGHER
TERRAIN OF MONTANA...WILL MOVE EAST AND INTERCEPT THIS MOISTURE. THE
DEVELOPMENT OF A 40 KNOT LOW LEVEL JET...WILL KEEP THE ACTIVITY VERY
STRONG...WELL INTO TONIGHT AS IT CROSS THE STATE.

SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED IN WEST AND CENTRAL
NORTH DAKOTA THIS EVENING AND TONIGHT.

THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER
RADIO FOR FURTHER UPDATES.

RSL
Special weather statement, Jul 30, 4:30 AM CDT, 3 hours 37 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
430 AM CDT MON JUL 30 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT IN
WESTERN AND CENTRAL NORTH DAKOTA...

.FORECAST...THUNDERSTORMS WILL DEVELOP OVER CENTRAL AND EASTERN
MONTANA LATE THIS AFTERNOON...AND THEN WILL MOVE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA THIS EVENING AND TONIGHT. SOME OF THE STORMS
MAY BE SEVERE.

.DISCUSSION...A WARM FRONT WILL LIFT NORTHWARD TO NORTHERN SOUTH
DAKOTA BY EVENING. WITH THE FRONT THERE WILL BE A RAPID INCREASE IN
LOW LEVEL MOISTURE...AND BY EVENING THE ATMOSPHERE OVER THE REGION
WILL BE VERY UNSTABLE. AFTERNOON THUNDERSTORMS FROM THE HIGHER
TERRAIN OF MONTANA...WILL MOVE EAST AND INTERCEPT THIS MOISTURE. THE
DEVELOPMENT OF A 40 KNOT LOW LEVEL JET...WILL KEEP THE ACTIVITY VERY
STRONG...WELL INTO TONIGHT AS IT CROSS THE STATE.

SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED IN WEST AND CENTRAL
NORTH DAKOTA THIS EVENING AND TONIGHT.

THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER
RADIO FOR FURTHER UPDATES.

RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:28 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.